Missouri, 2015

Hail and Damaging Winds in Missouri, December 21 to 23, 2015

December 21 to 23, 2015 · NWS SGF · 5 events in 3 counties and zones

A strong cold front caused a few severe storms to develop with a few wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong cold front caused a few severe storms to develop with a few wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 20, 11:37 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Dec 20, 11:37 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
1137 PM CST SUN DEC 20 2015

...Aviation Update...

.SHORT TERM...(This Evening through Monday)
Issued at 0321 PM CST SUN DEC 20 2015

A vigorous shortwave was approaching from the west this
afternoon, forcing a surface low to strengthen over central
Kansas. The surface pressure gradient had tightened up, leading
to wind gusts up to 40 mph over the Osage Plains. This also
brought about elevated fire weather conditions, although, relative
humidity increases will continue to alleviate this concern.

As this wave approaches this evening, scattered showers will
develop and affect many locations across the Ozarks tonight. Due
to the lack of moisture, rainfall amounts should remain below two
tenths of an inch. The eastern Ozarks should experience the higher
frequency of showers heading into early Monday morning.

By mid morning all rain should exit the region to the east setting
up a mild day across the area. Temperatures will warm into the
50s in most locations.

.LONG TERM...(Tuesday through Sunday)
Issued at 0321 PM CST SUN DEC 20 2015

The overall cyclonic flow in the upper levels will continue
heading into Tuesday, creating a quick return of southerly winds.
Gulf moisture will rapidly transport back into southern Missouri
through the day, eventually destabilizing the Ozarks airmass by
Tuesday night.

Meanwhile, a negatively tilted storm system will approach from the
west Tuesday night, forcing organized thunderstorms to develop and
impact southern Missouri.

We have introduced a risk for severe storms within our Hazardous
Weather Outlook for Tuesday night and into Wednesday morning.

CAPE progs in all models have suggested a large increase in
values from previous runs from yesterday and last night. We need
to watch these trends closely, particularly the increases in
moisture and instability. Wind shear will be strong, and looks
favorable for efficiently organizing updrafts.

Storms could linger into Wednesday morning, especially over the
eastern Ozarks, prior to exiting by the afternoon.

Another Pacific based front pushes across the region, which will
not have much effect on temperatures. Look for highs in the 50s on
Thursday and 60s on Christmas Day. Christmas Day will be a fabulous
day for outdoor activities, with rain not moving in until the
evening or overnight period.

This post Christmas rain event could materialize into another
organized convective event that we will need to monitor closely.
The 12z run brings that low and mid level zone of baroclinicity
further north into Missouri. This could also lead to heavy rain
either within or somewhere near the Ozarks.

The pattern is active...so we recommend all interests to pay
attention to the weather over the next week or so.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1134 PM CST SUN DEC 20 2015

First round of showers and isolated thunder has moved off into
eastern MO...and anticipate a second round of scattered
showers/isolated thunder to move through the region later tonight
as a jet streak associated with the Central Plains upper low
approaches.

Widespread MVFR conditions have developed this evening. May see a
bit more of a lowering as rain saturates downward but do not
anticipate IFR conditions at this time.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Runnels
Hazardous weather outlook, Dec 20, 6:24 PM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CST SUN DEC 20 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
624 PM CST SUN DEC 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

SOUTH WINDS WILL CONTINUE TO GUST TO OVER 25 MPH THIS EVENING
OVER SOUTHEAST KANSAS INTO WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE DEVELOPMENT OF THUNDERSTORMS IS BECOMING MORE LIKELY OVER
PORTIONS OF SOUTHERN MISSOURI TUESDAY NIGHT INTO WEDNESDAY
MORNING. WHILE UNCERTAINITY EXISTS...THERE IS THE POTENTIAL FOR
SOME SEVERE WEATHER AND AREA INTERESTS ARE ENCOURAGED TO STAY
TUNED TO FUTURE FORECASTS REGARDING THIS POTENTIAL EPISODE OF
ORGANIZED STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD

The radar

The Springfield radar (KSGF), 98 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jasper

When
December 21, 1:25 AM CST
Where
Jasper County, 1.49 mi SSE of Galesburg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.250, -94.510

Thunderstorm Wind, Howell

When
December 23, 8:40 AM CST
Where
Howell County, 0.56 mi W of Moody
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.530, -91.990

Several power lines were blown down as well as several trees. An outdoor shed was blown over.

Thunderstorm Wind, Oregon

When
December 23, 9:10 AM CST
Where
Oregon County, 0.56 mi E of Thayer
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
36.520, -91.540

Several trees and power poles were blown over around Thayer. A large barn structure was completely destroyed. A picture was sent in from social media.

Thunderstorm Wind, Oregon

When
December 23, 9:16 AM CST
Where
Oregon County, 0.69 mi S of Alton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -91.400

A large tree was blown down in the town of Alton.

Thunderstorm Wind, Oregon

When
December 23, 9:16 AM CST
Where
Oregon County, 0.69 mi N of Greer
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.780, -91.350

A large tree was blown down along Highway 19 just north of Greer Spring.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605446, 605447, 605448, 605449, 605450.